Limits...
Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus

Fluorescein angiography of the left eye revealed vitreous opacities, a hyperfluorescence of the optic disc, leakage along the vessels, and chorioretinal infiltrates.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4230808&req=5

Figure 2: Fluorescein angiography of the left eye revealed vitreous opacities, a hyperfluorescence of the optic disc, leakage along the vessels, and chorioretinal infiltrates.

Mentions: Fluorescein angiography showed hyperfluorescence of her optic disc, leakage along the vessels, and chorioretinal hyperfluorescent infiltrates (Figure 2). The diagnosis of OT was based on the typical morphology of her ocular lesions and a positive serological testing for Toxoplasma gondii (immunoglobulin G concentration = 537IU/mL).


Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Fluorescein angiography of the left eye revealed vitreous opacities, a hyperfluorescence of the optic disc, leakage along the vessels, and chorioretinal infiltrates.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4230808&req=5

Figure 2: Fluorescein angiography of the left eye revealed vitreous opacities, a hyperfluorescence of the optic disc, leakage along the vessels, and chorioretinal infiltrates.
Mentions: Fluorescein angiography showed hyperfluorescence of her optic disc, leakage along the vessels, and chorioretinal hyperfluorescent infiltrates (Figure 2). The diagnosis of OT was based on the typical morphology of her ocular lesions and a positive serological testing for Toxoplasma gondii (immunoglobulin G concentration = 537IU/mL).

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus